A 75-Year-Old Female With Bipolar 1 Disorder - Episode 1

Patient Case: 75-Year-Old Female With Bipolar 1 Disorder

Bethanie Simmons-Becil, DNP, MSN, APRN, PMHNP-BC, APHN-BC, presents the case of a 75-year-old female with bipolar 1 disorder and discusses challenges in bipolar disorder treatment.

Bethanie Simmons-Becil, DNP, MSN, APRN, PMHNP-BC, APHN-BC: Our case presentation today focuses on a 75-year-old female patient who has had a long history of bipolar 1 disorder for about 40 years recently referred for consultation by a fellow psychiatrist at the nursing home due to persistent depressive symptoms. For the last 40 years, she's been effectively maintained on lithium with the dose only recently increased to help with her reported depression. She suffered from a significant tremor as well as some polyuria polydipsia, which then again aggravated her propensity for UTIs [urinary tract infections]. Historically, her lithium levels were stable in the low normal range around 0.6 mEq/L but recently increased about a month ago with the dose increase and an attempt to treat her depressive episodes. Her current lithium level is about 1 mEq/L. Her lithium dosage was decreased to achieve the prior stable level of 0.6 before she came to us. Lithium was then augmented with a little Lamictal or lamotrigine, which was then slowly titrated to 300 mg per day, but unfortunately, she failed to improve. Most recently, she underwent a trial of lurasidone 20 mg every evening with supper, but after about 7 days, she could not tolerate the nausea so then it was discontinued. She has historic diagnosis of diabetes Type 2 for about 30 years. She's being currently treated with Metformin 1000 mg a day and Invokana 300 mg a day. Hypertension for about the last 10 years effectively managed with olmesartan 40 mg a day. High cholesterol for about 40 years, effectively managed with rosuvastatin 40 mg a day and then also a history of frequent and recurrent urinary tract infections, about 5 years ongoing and effectively treated with nitrofurantoin 100 mg or other antibiotics when indicated.

Sadly, this presentation is quite common. As people age, our bodies process medications, and medications that have worked for long periods of time sometimes lose their efficacy as we age. Mostly due to those pharmacodynamic changes where our bodies age, our kidneys and our liver don't just quite function the way they did when we were younger and process things out. There's always a concern when you're using multiple medications on someone in this age range, just for interactions. Most notably in a review of the medications, Invokana itself actually can increase the incidence of polyuria and polydipsia and does have a potential side effect of an increase in urinary tract infections. As a provider, I do have some concerns about that particular medication being on board. Regarding her presentation, the onset of depressive symptoms, especially for a patient who might be within an assisted living facility, this is kind of common. Patients who live in assisted living facilities tend to get distanced from their families and don't have quite as much daily interaction and so an increase in depressive symptoms is quite common. Unfortunately, she's been maintained very well on lithium for quite a long time. It looks like even with the dose adjustment she was doing OK, but the addition of the lamotrigine really didn't help her depression so now we have concerns of what can we add on or what can we take away to help improve her overall outlook? Again, one of those concerns is that she's already got several medications onboard and the risk for polypharmacy among the elderly is always very high, including the potentiated risks of the medications interacting with each other.

Transcript Edited for Clarity